Involve: A Journal of Mathematics

  • Involve
  • Volume 12, Number 4 (2019), 607-631.

Irreducible character restrictions to maximal subgroups of low-rank classical groups of types $B$ and $C$

Kempton Albee, Mike Barnes, Aaron Parker, Eric Roon, and A. A. Schaeffer Fry

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


Representations are special functions on groups that give us a way to study abstract groups using matrices, which are often easier to understand. In particular, we are often interested in irreducible representations, which can be thought of as the building blocks of all representations. Much of the information about these representations can then be understood by instead looking at the trace of the matrices, which we call the character of the representation. This paper will address restricting characters to subgroups by shrinking the domain of the original representation to just the subgroup. In particular, we will discuss the problem of determining when such restricted characters remain irreducible for certain low-rank classical groups.

Article information

Involve, Volume 12, Number 4 (2019), 607-631.

Received: 12 February 2018
Revised: 11 October 2018
Accepted: 12 October 2018
First available in Project Euclid: 30 May 2019

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 20C15: Ordinary representations and characters 20C33: Representations of finite groups of Lie type

irreducible characters classical groups


Albee, Kempton; Barnes, Mike; Parker, Aaron; Roon, Eric; Schaeffer Fry, A. A. Irreducible character restrictions to maximal subgroups of low-rank classical groups of types $B$ and $C$. Involve 12 (2019), no. 4, 607--631. doi:10.2140/involve.2019.12.607.

Export citation


  • M. Aschbacher, “On the maximal subgroups of the finite classical groups”, Invent. Math. 76:3 (1984), 469–514.
  • J. N. Bray, D. F. Holt, and C. M. Roney-Dougal, The maximal subgroups of the low-dimensional finite classical groups, Lond. Math. Soc. Lect. Note Series 407, Cambridge Univ. Press, 2013.
  • T. Breuer, “CTblLib”, 2013, GAP package, version 1.2.2.
  • J. Brundan and A. Kleshchev, “Representation theory of symmetric groups and their double covers”, pp. 31–53 in Groups, combinatorics & geometry (Durham, NC, 2001), edited by A. A. Ivanov et al., World Sci. Publ., River Edge, NJ, 2003.
  • J. H. Conway, R. T. Curtis, S. P. Norton, R. A. Parker, and R. A. Wilson, Atlas of finite groups, Oxford Univ. Press, 1985.
  • M. Geck, G. Hiss, F. Lübeck, G. Malle, and G. Pfeiffer, “CHEVIE: a system for computing and processing generic character tables”, Appl. Algebra Engrg. Comm. Comput. 7:3 (1996), 175–210.
  • D. Gorenstein, Finite groups, Harper & Row, New York, 1968.
  • L. C. Grove, Classical groups and geometric algebra, Graduate Studies in Math. 39, Amer. Math. Soc., Providence, RI, 2002.
  • F. Himstedt, H. N. Nguyen, and P. H. Tiep, “On the restriction of cross characteristic representations of $^2``F_4(q)$ to proper subgroups”, Arch. Math. $($Basel$)$ 93:5 (2009), 415–423.
  • I. M. Isaacs, Character theory of finite groups, Pure Appl. Math. 69, Academic Press, New York, 1976.
  • G. James and M. Liebeck, Representations and characters of groups, 2nd ed., Cambridge Univ. Press, 2001.
  • P. Kleidman and M. Liebeck, The subgroup structure of the finite classical groups, Lond. Math. Soc. Lect. Note Series 129, Cambridge Univ. Press, 1990.
  • A. S. Kleshchev and J. Sheth, “Representations of the alternating group which are irreducible over subgroups”, Proc. London Math. Soc. $(3)$ 84:1 (2002), 194–212.
  • A. S. Kleshchev and P. H. Tiep, “On restrictions of modular spin representations of symmetric and alternating groups”, Trans. Amer. Math. Soc. 356:5 (2004), 1971–1999.
  • A. S. Kleshchev and P. H. Tiep, “Representations of the general linear groups which are irreducible over subgroups”, Amer. J. Math. 132:2 (2010), 425–473.
  • V. Landazuri and G. M. Seitz, “On the minimal degrees of projective representations of the finite Chevalley groups”, J. Algebra 32 (1974), 418–443.
  • M. W. Liebeck, “On the orders of maximal subgroups of the finite classical groups”, Proc. London Math. Soc. $(3)$ 50:3 (1985), 426–446.
  • F. Lübeck, “Character degrees and their multiplicities for some groups of Lie type of rank $<9$”, online notes, 2007,
  • H. N. Nguyen, “Irreducible restrictions of Brauer characters of the Chevalley group $G_2(q)$ to its proper subgroups”, J. Algebra 320:4 (2008), 1364–1390.
  • H. N. Nguyen and P. H. Tiep, “Cross characteristic representations of ${}^3``D_4(q)$ are reducible over proper subgroups”, J. Group Theory 11:5 (2008), 657–668.
  • A. A. Schaeffer Fry, “Cross-characteristic representations of ${\rm Sp}_6(2^a)$ and their restrictions to proper subgroups”, J. Pure Appl. Algebra 217:8 (2013), 1563–1582.
  • G. M. Seitz, The maximal subgroups of classical algebraic groups, Mem. Amer. Math. Soc. 365, Amer. Math. Soc., Providence, RI, 1987.
  • G. M. Seitz, “Cross-characteristic embeddings of finite groups of Lie type”, Proc. London Math. Soc. $(3)$ 60:1 (1990), 166–200.
  • G. M. Seitz and D. M. Testerman, “Extending morphisms from finite to algebraic groups”, J. Algebra 131:2 (1990), 559–574.
  • P. H. Tiep and A. E. Zalesskii, “Minimal characters of the finite classical groups”, Comm. Algebra 24:6 (1996), 2093–2167.